Barely a minute went by after the ABC World News report on atypical fractures in women taking Fosamax and my cell phone starting ringing. “Dr. Di,” one friend said, “I just watched the evening news and I am in a panic. Should I stop my medicine?”
In the segment ABC World News Investigates, ABC Medical Correspondent Dr Richard Besser’s describes fractures spontaneously occurring in the thigh bone below the hip in women treated with Fosamax or a similar drug. The story was retold the following morning on Good Morning America. These broadcasts created a flurry of additional media stories on this issue.
Why all the attention now? The topic of the so-called “atypical subtrochanteric femur fractures” was not “breaking news.” Cases of women taking the bisphosphonate class of osteoporosis medicines that includes Fosamax (generic alendronate), Boniva, Actonel, and Reclast have been reported at previous bone meetings and in the literature.
Reporters had picked out two studies that were going to be presented at the American Academy of Orthopedic Surgeons meeting March 9-13, 2010 that dealt with long-term use of the bisphosphonates.
The same week, the International Society for Clinical Densitometry was convening in San Antonio. The meeting is focused on bone health and its assessment. The happenings from the orthopedic surgeons’ meeting were all the buzz. Dr. Nelson Watts, endocrinologist and Professor of Medicine at the University of Cincinnati planned talk on “Long-term Consequences” addressed this concern. So far these atypical fractures of the thigh bone (femur) located below the hip have been rare and unusual occurrences. Others experts in bone health–or “boneheads” weighed in with their opinions on this hot topic. Clearly, more information is needed.
Our drug regulatory agency, the FDA was incredibly responsive. In attempt to calm the evolving hysteria, they issued a safety announcement two days later on March 10, 2010. “At this point, the data that FDA has reviewed have not shown a clear connection between bisphosphonate use and a risk of atypical subtrochanteric femur fractures.” http://1.usa.gov/d8Hwf2
The American Society for Bone and Mineral Society announced the formation of a task force on “Atypical Fractures.” They will work with the FDA to provide expert opinion and more information.
Stay tuned for more information. In the meantime, be reassured that “atypical fractures” occurring in the thigh below the hip are extremely uncommon. At this time, it is not know who exactly may be at risk, whether it is a pre-existing problem or as a result of treatment. If you are taking one of the bisphosphonates, seek medical attention if you develop thigh pain that does not go away. Report any side effects with your medicines to the FDA MedWatch Program.
-Diane L. Schneider, MD
Sources: ABC news, FDA
Image: X-ray courtesy of Orthopedic Surgeon Dr. Richard Dell